It can be a difficult period when your child is ill, even if they’re just suffering from a mild cough or cold. Nobody wants to see their child suffer, but you do have to be extremely careful when treating them.
Codeine-based products are not to be used for children under 12 due to the damage they can cause, as well as being highly addictive, with many adults suffering and going through codeine addiction and treatment as a result. While you also have to be careful with all manner of other things, even giving them medication that is recommended.
So, if your child is suffering from a cough, here are five reasons to be careful in treating them.
Varied Ingredients and Dosages
Cough syrups encompass a wide array of formulations, each containing different combinations of active ingredients. These ingredients can include antihistamines, decongestants, cough suppressants, and expectorants. Children’s bodies are more delicate and respond differently to medications than adults. Misjudging the appropriate dosage or inadvertently combining different active ingredients can lead to unexpected reactions or even adverse effects on their health.
Potential for Allergic Reactions
Children can be particularly susceptible to allergic reactions. Cough syrups often contain additives, flavorings, and preservatives that could trigger allergic responses.
What seems like a benign remedy could potentially lead to skin rashes, itching, breathing difficulties, or even anaphylactic shock in severe cases. Always scrutinize the ingredient list and consult a healthcare professional if you have concerns about potential allergens.
Masking Underlying Conditions
Coughing is the body’s natural mechanism for clearing airways and expelling irritants. Administering cough syrup to children might temporarily suppress this crucial reflex. While this can provide relief, it can also mask underlying conditions such as respiratory infections or allergies. A persistent cough could be an indication of a more significant health issue that requires proper evaluation and treatment.
Misdiagnosing Cough Type
Coughs can vary in nature, from dry and hacking to wet and productive. The type of cough often indicates the underlying cause. Using a cough syrup formulated for a specific type of cough might not address the actual issue.
Selecting an inappropriate cough syrup could potentially lead to ineffective treatment and prolong the child’s discomfort. Consulting a healthcare professional ensures accurate diagnosis and appropriate intervention.
Potential for Overdose
Excessive use of cough syrup or incorrect dosages can result in overdose, even with over-the-counter preparations. Children’s bodies metabolize medications differently, making them more susceptible to accidental overdose. Symptoms of overdose can range from mild (drowsiness, dizziness) to severe (difficulty breathing, seizures). Ensuring precise dosing and adhering to recommended guidelines is essential to prevent such risks.
My name is Andrea Thompson and I’m a home based freelance writer. I’m 23 years old, married to my best friend, and mother to a wonderfully independent and opinionated 3 year old girl and step-mother to a sweet seven year old boy. I live in a tiny, little town in Kentucky, where I spend my free time fishing with my kids.
Writing has always been my passion, which I followed through high school, and for a while in college. Life happened, and once I discovered we were pregnant, I switched directions; opting for the healthcare industry because of the stability.
Finally, years later, I was in a place where I could leave the day job that never truly made me happy, and pursue my dreams. I’ve built, and am still building, my writing career from scratch. But, I’m passionate and I’m good at what I do. And, in the end, I can prove to my daughter that she can do anything she wants with this life.